In His Grip
AlwaysRosie "We can't control the waves, but we can learn how to surf!!"
Co-Moderator - Lupus Forum
UCTD, Inflammatory Arthritis, Diverticulosis, (recent dx - Sjogrens, Crohn’s 4/08)
Clickable Links: Lupus Resources Lupous.Org Lupus Criteria (4 of 11) Lupus Chapter Locator
Lynnwood, Co-Moderator: Lupus ForumSLE(’00), Sjogren's Syndrome, Raynaud's Syndrome, Seasonal Affective Disorder, Depression, Herpes Simplex 1Plaquenil, Prednisone(8mg), Piroxicam, Xanax(as needed), Trazodone, Boniva(monthly), Wellbutrin SR, ValtrexLinks: DIAGNOSING LUPUS (4 of 11), LUPUS INFORMATION, LUPUS RESOURCES, Donate to HealingWell, Drug Interactions
I know some of you are just trying to help, but I don't know if those of you who have never been on thyroid medication understand what kind of effects it can have on other medications you combine it with. I've even had a doctor tell me before that the effects of antidepressants can greatly be increased by thyroid medication.. that they sort of increase the effects of each other in a way.. if that makes sense to you. It made sense to me, and it also makes sense to me that plaquenil (just like any other new drug you are putting in your system) can be causing my dizziness and heart palpitations. If it is strong enough to cause immediate GI reactions (which I experience in addition to the other things I mentioned), then how would all of the other symptoms just be a coincidence? Also, even though it is not showing up as drugs that interact with each other on a drug website, that doesn't mean that they couldn't interact with each other.. in my honest opinion, it seems that most doctors don't even know how to answer questions about plaquenil when I've asked them how it works. I think this is a drug that honestly hasn't been studied as much yet as we would like to think it has been.
Oh, and one other thing.. I have read recently an article about plaquenil dosing, and how it is calculated, and that 400 mg is a typical dose given to a patient who weighs 135 lbs. or more. I weigh 127.
Just something to think about.
Thanks for your help Lynwood, I really do appreciate it. You have some good suggestions. And thanks to the others also who realize that it isn't a fun thing to go through when you are experiencing these types of symptoms! I've been revved-up all day with my heart palpitating all day now that I've been at work (with no reason to be that way), so I know at this point my system really is just extra-sensitive to this medication. I am going to go back to the 200 mg., and ask my Dr. what she thinks I should do.
Post Edited (cured4real?) : 11/13/2008 11:02:12 AM (GMT-7)
Melissa- I appreciate your info. and input.. I'll take any I can get.
and Marji.. oh my, you are dealing with a lot aren't you?? My heart goes out to you, because it sounds like you've been through a lot, and you obviously know how it is when you have no choice but to have to take thyroid meds to supplement a completely non-functional thyroid gland, plus you have the adrenal insufficiency to go with it. It is the pits isn't it? I thank you for the info. and suggestion about getting more endocrine things checked out. I see both my Rheum. and Endo. in the next few weeks fortunately, so I am hoping I can get some kind of answers to all of this. I have suspected for at least 3 years now that I have some kind of adrenal insufficiency, which would make sense to me based on types of symptoms I get, but of course, when I asked the Endo. last year if there was some way to check it (when I had started getting panic attacks), all he did was an am cortisol test, and that was it. They told me it was completely normal. So, I gave up on trying to get any answers about why I was getting this terrible, shaking, panic-attack type of anxiety out of absolutely nowhere, all of a sudden. Can't handle caffeine whatsoever anymore.. any kind of stress sets off attacks, etc.) Between drugs and counseling, and over a period of 9 mos. or so, I got it more under control, but the interesting thing to me is that I only got it truly under control when I decided to gain more weight, to see if I would finally stop feeling so "hyper-thyroid" all of the time (TSH, t4, and t3 were always showing normal when tested, but I had a feeling if I could just get a lesser dose of thyroid in my system, I would finally feel "normal" again). Since I couldn't get the Endo. office to listen to me that I needed a lower dose of thyroid meds, and that I just wanted to at least try it, I took matters in my own hands, and started splitting the dose during the day, so that some of it was getting absorbed somewhat with a meal nearby taking the second dose. Well, guess what? After doing that (which also caused me to gain a few pounds), sure enough, no more panic or anxiety. I mean night and day difference. Literally, I was no longer shaking when I would hold out my hand (any time of the day). After doing that for a month or so though, I realized that I was too much into the hypothyroid symptoms side of things again (you probably know the drill), so started taking the .1 mg again all at once in the morning.
Anyway, I still hope there will be some sort of substitute for some of the plaquenil, since it seems to help me more than I could have ever dreamed, but just seems way too strong for my system to take the dose that is recommended. Heart palpitations and chest tightness, and feeling dizzy and weak are definitely not symptoms to take lightly. I'm sticking to the 200 mg. right now. Thank you again for the great info. and advice, and I will let you know if I get any answers in the next few weeks. Crossing fingers..
Momto3, I'm so sorry to hear you are dealing with the symptoms you described. I know so well what you are talking about, and I just feel so sad when I know there are others out there who deal with the same yucky stuff. I was curious why you had stopped the Plaquenil? Were you having side effects? Or was it just not helping you with the RA and other things? I know there are some of those people out there who just need something different, because plaquenil just doesn't help them. Since you mention that you are having rashes, dry, red eyes, GI issues, and anxiety, I wouldn't be surprised at all if you have more connective tissue issues going on besides RA. And the anxiety is definitely something I experience a lot when I am having a flare of my symptoms, especially near the time of my period. I will sometimes just feel so ill that I honestly feel as though I'm going to stop breathing, or my heart is going to stop beating. I know that sounds crazy probably, but it is the best way to describe how I develop anxiety during those times. I wonder if you are the same way. Just know that you aren't imagining these things.. I spent a long time feeling like no doctor was truly listening to me or believing me about how exhausted I felt every day (and they weren't) until a new primary care doc felt my swollen lymph nodes on my neck (which are still there to this day, this was 3 years ago), and well, that got some attention pretty quickly! He immediately ran tests, which came back with high positive ANA, and he sent me to a Rheum. after that.
I truly hope you will find some answers, and I hope you will tell your doctors what you are experiencing, because maybe they can have you try a different drug to supress some of that.
Take care for now,
I actually loved my plaq and highly recommend it! I failed my visual field test and showed plaq build up after two years on it, and my rheumy took me off of it. I have been going to the rheumy for just about three years now and all of my tests have been normal so I'm classified as sero-negative RA..Everyone talks about finding their cocktail of meds and for the most part the plaquenil, Enbrel and MTX pretty much helped me feel human but now without the plaquenil I just feel horrid! You mentioned the anxiety around cycle time and yes that would be me I really try to keep it hidden as best as possible so my family doesn't think I'm more nuts then they already do with all of this joint pain.
Stress is the worst for me and really brings out the anxiety and the facial flushing and rash it can be really embarrassing and that can increase my anxiety as well.
Thank you for sharing, I thought maybe I was imagining these symptoms!
I believe it was called Quinacrine (sp?) my rheumy said it is doesn't cause the eye damage and if you are darker skinned it's fine but if you are as pale as I am..I guess I'm paler than I thought!!! I would look orange It would look like I had jaundice...although he has a patient in her 50's who doesn't care that she is orange the med really works for her so maybe I will just get to that point eh?
Have a great day